Alert archive / Washington / Flash Flood Warnings in 2010

Flash Flood Warning 1, NWS Spokane, WA

July 28, 2010Lincoln County, Washington

NWS Spokane, WA issued this flash flood warning at Jul 28, 2010, 5:25 PM PDT for Lincoln County, Washington. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2010, 5:25 PM PDT (00:25 UTC)
Expired
Jul 28, 2010, 7:15 PM PDT
In force
110 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
None

County Lincoln County, WA

The radar

The Spokane radar (KOTX), 43 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2010-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2010-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
3029 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

588 
WGUS56 KOTX 290025
FFWOTX
WAC043-290215-
/O.NEW.KOTX.FF.W.0001.100729T0025Z-100729T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
525 PM PDT WED JUL 28 2010

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN LINCOLN COUNTY IN EAST CENTRAL WASHINGTON...

* UNTIL 715 PM PDT

* AT 519 PM PDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH   
FLOODING FROM A THUNDERSTORM ALONG HIGHWAY 23 BETWEEN HARRINGTON AND 
SPRAGUE. THESE THUNDERSTORMS ARE VERY SLOW MOVING AND WILL PRODUCE 
AND ADDITIONAL ONE HALF INCH TO AN INCH OF RAINFALL. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HARRINGTON
  AND DAVENPORT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 4773 11838 4773 11788 4728 11784 4727 11837

$$

EK
2 follow-up statements
356 
WGUS76 KOTX 290102
FFSOTX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
602 PM PDT WED JUL 28 2010

WAC043-290215-
/O.CON.KOTX.FF.W.0001.000000T0000Z-100729T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN WA-
602 PM PDT WED JUL 28 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM PDT FOR
SOUTHEASTERN LINCOLN COUNTY...

AT 552 PM PDT...WEATHER RADAR CONTINUED TO SHOW VERY SLOW MOVING 
THUNDERSTORMS OVER EASTERN LINCOLN COUNTY. THESE STORMS COULD STILL 
PRODUCE UP TO AN INCH OF RAIN PER HOUR BETWEEN SPRAGUE AND DAVENPORT 
THROUGH 700 PM. EARLIER THE LINCOLN COUNTY SHERIFF  REPORTED 
ROAD WASHOUTS ALONG HIGHWAY 23 BETWEEN HARRINGTON AND SPRAGUE AND 
THIS ADDITIONAL RAINFALL COULD LEAD TO MORE WASHOUTS.  

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
SPRAGUE...DAVENPORT...AND MOHLER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 4773 11838 4773 11788 4728 11784 4727 11837

$$

FX
852 
WGUS76 KOTX 290211
FFSOTX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
711 PM PDT WED JUL 28 2010

WAC043-290217-
/O.EXP.KOTX.FF.W.0001.000000T0000Z-100729T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN WA-
711 PM PDT WED JUL 28 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 715 PM PDT FOR SOUTHEASTERN
LINCOLN COUNTY...

THE THUNDERSTORM THAT BROUGHT FLASH FLOODING HAS WEAKENED OVER 
SOUTHEAST LINCOLN COUNTY REDUCING THE THREAT FOR FLASH FLOODING.  
HOWEVER A FLOOD ADVISORY REMAINS IN EFFECT THROUGH 8 PM AS 
ADDITIONAL SHOWERS AND THUNDERSTORMS WILL CONTINUE TO TRACK OVER 
THE AREA.

LAT...LON 4773 11838 4773 11788 4728 11784 4727 11837

$$

JW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 4:48 PM PDT, 37 minutes earlier.

Area forecast discussion, Jul 28, 4:48 PM PDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
448 PM PDT WED JUL 28 2010

.SYNOPSIS...
A SERIES OF WEAK DISTURBANCES WILL MOVE NORTHEAST FROM OREGON INTO
EASTERN WASHINGTON AND NORTH IDAHO THROUGH THE WEEK. THIS WILL RESULT
IN OCCASIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS...ESPECIALLY
IN THE MOUNTAINS.

&&

.DISCUSSION...
TONIGHT...STRONG SHORTWAVE MOVING UP OREGON AND IDAHO THIS
AFTERNOON. CONVECTION HAS BEEN FIRING OFF MOST OF THE DAY ACROSS
NORTH CENTRAL OREGON EAST INTO CENTRAL IDAHO. CONVECTION HAS BEEN
SLOW TO MOVE INTO SOUTHEAST WA AND THE CENTRAL ID PANHANDLE. WHILE
DEWPOINTS ARE IN THE LOW TO MID 50S...GOES SOUNDINGS ARE SHOWING A
CAP ACROSS THE AREA. ONCE THE WAVE ITSELF MOVES INTO THE AREA OVER
THE NEXT FEW HOURS CONVECTION WILL GET GOING. HAVE MENTION OF AT
LEAST ISOLATED THUNDER IN THE FORECAST WITH SCATTERED MENTIONED
EAST OF A LINE FROM RITZVILLE TO COLVILLE. STORMS ARE EXPECTED TO
PRODUCE HEAVY RAIN AND FREQUENT LIGHTNING. THE POTENTIAL FOR
THUNDER WILL CONTINUE THROUGH THE NIGHT AS THE WAVE MOVES
NORTHEAST ACROSS THE AREA. THERE IS ALSO SOME CONVECTION BEGINNING
TO FIRING OFF ACROSS THE CENTRAL CASCADES...JUST SOUTH OF I-90.
WHILE THEY ARE NOT MOVING MUCH...WOULD NOT BE SURPRISE TO SEE SOME
ISOLATED CELLS POPPING UP EARLY THIS EVENING ALONG THE NORTHERN
CASCADES WHERE CONVECTIVE INHIBITION IS LESS.

THURSDAY THROUGH FRIDAY...WE REMAIN IN SOUTHWEST FLOW WITH SOME
VERY WEAK WAVES MOVING THROUGH. MUCH LESS OF A CHANCE OF
THUNDER...BUT THERE STILL IS THE POTENTAL. THE BEST CHANCE WILL BE
ACROSS THE MOUNTAINS EACH AFTERNOON AND EVENING. TEMPERATURES WILL
REMAIN SEVERAL DEGREES ABOVE AVERAGE FOR THIS TIME OF THE YEAR.
/NISBET

FRIDAY NIGHT THROUGH SUNDAY...SLIGHTLY COOLER TEMPERATURES WITH
AFTERNOON SHOWERS AND THUNDERSTORMS WILL PREVAIL ACROSS THE INLAND
NORTHWEST AS AN UPPER LEVEL TROUGH MOVES THROUGH THE REGION. THERE
ARE STILL SOME TIMING DIFFERENCES WITH THE NAM/ECMWF A BIT SLOWER IN
BRINGING THE TROUGH ASHORE THAN THE GFS/CANADIAN GEM BUT WE ARE
TALKING ABOUT A 6 HOUR DIFFERENCE WHICH IS NOT TERRIBLY SIGNIFICANT
IN THE EXTENDED PERIOD. AS THE TROUGH APPROACHES THE REGION
FRIDAY...STABILITY WILL DECREASE AS COOLER TEMPERATURES ALOFT
OVERTAKE VERY WARM AND MOIST AIR IN THE MID LEVELS. SOME OF THE
SHOWERS AND THUNDERSTORMS THAT POP UP DURING DAYTIME HEATING WILL
LINGER THROUGH THE OVERNIGHT HOURS AS MINOR SHORTWAVE DISTURBANCES
WILL BE ABLE TO TRIGGER POTENTIAL INSTABILITY. SHOWERS AND
THUNDERSTORMS WILL INCREASE IN COVERAGE THROUGHOUT THE DAY SATURDAY
AS THE MAIN SHORTWAVE MOVES THROUGH ALONG WITH A JET MAX NOSING INTO
SOUTHEAST WA AND NORTH IDAHO. WITH SUFFICIENT MOISTURE IN THE LOWER
LEVELS...STRONG TO MODERATE DYNAMIC LIFT...AND INCREASING 0-6KM
SHEAR...THE ENVIRONMENT WILL BE PRIMED FOR THUNDERSTORMS...SOME
WHICH MAY BE STRONG. THE HIGHER ELEVATIONS WILL BE MORE LIKELY TO
SEE CONVECTION BUT WITH THE CUSP OF THE TROUGH MOVING THROUGH
EASTERN WASHINGTON AND NORTH IDAHO DURING THE DAY SATURDAY...THE
ENTIRE FORECAST AREA COULD SEE AT LEAST ISOLATED THUNDERSTORMS.

SUNDAY NIGHT THROUGH WEDNESDAY...FOR THE BEGINNING OF NEXT WEEK...
MEDIUM RANGE MODELS HAVE COME INTO MUCH BETTER AGREEMENT ON THE
LOCATION OF THE TROUGH AXIS. THE PREVIOUS ECMWF KEPT THE TROUGH
OFFSHORE WITH MUCH WARMER TEMPERATURES FORECAST FOR THE INLAND
NORTHWEST. THE 12Z RUN SHOWS MUCH BETTER CONSENSUS IN MOVING THE
TROUGH INLAND. THIS INCREASES THE CONFIDENCE THAT TEMPERATURES WILL
BE CLOSE TO SEASONAL NORMALS RATHER THAN ABOVE NORMAL AS ADVERTISED
BY THE PREVIOUS EC RUN. WITH THE TROUGH IN THE VICINITY...A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR THE HIGHER
ELEVATIONS THROUGH MID WEEK. /KELCH

&&

.AVIATION...
CLUSTERS OF THUNDERSTORMS OVER SOUTHEAST WASHINGTON HAVE PRODUCED A
GUST FRONT THAT WILL LIKELY REACH THE SPOKANE/COEUR D'ALENE
TERMINALS SHORTLY AFTER 00Z. LOOK FOR TEMPORARY GUSTY WINDS FROM THE
SOUTH/SOUTHWEST. GUSTS AS HIGH AS 36KTS OCCURRED AT PULLMAN WITH
THIS GUST FRONT. THE GUST FRONT WILL PROBABLY NOT BE AS STRONG IN
THE SPOKANE AREA SINCE IT HAS BECOME SEPARATED FROM THE
THUNDERSTORMS...BUT MAY STILL PRODUCE GUSTS TO 30KTS AND SOME
LOCALIZED BLOWING DUST. SCATTERED SHOWERS AND THUNDERSTORMS WILL
LINGER THROUGH 02Z-04Z...AND COULD CONTINUE A BIT LATER THAN
THAT...BUT STRONG CONVECTION WILL BE LIMITED TO EARLY EVENING. /GKOCH

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        64  92  63  92  61  84 /  40  10  10  10  10  20
COEUR D'ALENE  57  89  56  90  57  85 /  40  10  10  10  10  20
PULLMAN        53  90  52  90  52  83 /  50  20  20  20  20  30
LEWISTON       63  97  65  97  64  91 /  50  20  20  20  20  30
COLVILLE       54  95  53  94  54  88 /  30  20  10  10  10  30
SANDPOINT      54  87  50  88  53  83 /  40  20  10  10  10  30
KELLOGG        57  88  56  88  58  83 /  40  20  20  20  20  30
MOSES LAKE     60  97  59  95  59  90 /  20  10  10   0  10  20
WENATCHEE      66  95  63  94  64  90 /  20  10  10   0  10  20
OMAK           59  96  56  95  59  91 /  20  10  10   0  10  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jul 28, 6:21 AM PDT, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
621 AM PDT WED JUL 28 2010

WAZ034-035-041>044-291330-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
621 AM PDT WED JUL 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001>004-026-027-WAZ031>033-036>038-291330-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
621 AM PDT WED JUL 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
LAST WELL INTO THE EVENING HOURS. THUNDERSTORMS WILL LIKELY
CONTAIN BRIEF HEAVY DOWNPOURS WHICH MAY PROMOTE LOCAL FLOODING IN
LOW SPOTS AND URBAN TERRAIN. OVER SOUTHEAST WASHINGTON AND
SHOSHONE COUNTY THUNDERSTORMS COULD APPROACH SEVERE WITH HEAVY
DOWNPOURS...LARGE HAIL AND LOCALLY STRONG DOWNBURST WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 5:06 PM PDTAreal Flood AdvisoryOTXLincoln3 hr
Jul 28, 5:55 PM PDTAreal Flood AdvisoryOTXChelan3 hr
Jul 28, 7:39 PM PDTFlash Flood WarningOTXChelan2 hr

Nearby

Flash Flood Warnings in Washington, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.